Utah, 2024

High Wind in Utah, May 20, 2024

May 20, 2024 · NWS GJT · 1 event in 1 county or zone

A deepening trough over the Pacific Northwest phased with a potent shortwave over the Baja Peninsula, pulling a strong jet northeastward toward the Four Corners. This, combined with generally clear skies that promoted deep mixing, allowed strong winds to reach the surface on the afternoon of the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deepening trough over the Pacific Northwest phased with a potent shortwave over the Baja Peninsula, pulling a strong jet northeastward toward the Four Corners. This, combined with generally clear skies that promoted deep mixing, allowed strong winds to reach the surface on the afternoon of the 20th. This event was confined mainly to Southeast Utah and Southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 11:02 AM MST, 58 minutes earlier. Its key messages:

  • Warm and windy conditions today ahead of a cold front will drive temperatures back above climatology and winds will gust 30-40 mph around the region.
  • Showers and thunderstorms will develop along the front today. Storms will be capable of strong outflows and small hail. A few snow showers are also expected in the mountains behind the front Monday evening and into Tuesday morning.
  • Cooler temperatures behind the front Tuesday will keep afternoon highs 10 degrees below climatology. Temperatures return to near normal Wednesday and beyond.
Area forecast discussion, May 20, 11:02 AM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1202 PM MDT Mon May 20 2024

.KEY MESSAGES...

- Warm and windy conditions today ahead of a cold front will
  drive temperatures back above climatology and winds will gust
  30-40 mph around the region.

- Showers and thunderstorms will develop along the front today.
  Storms will be capable of strong outflows and small hail. A
  few snow showers are also expected in the mountains behind the
  front Monday evening and into Tuesday morning.

- Cooler temperatures behind the front Tuesday will keep
  afternoon highs 10 degrees below climatology. Temperatures
  return to near normal Wednesday and beyond.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 401 AM MDT Mon May 20 2024

A frontal boundary stretching northeast from the Great Basin to
the Panhandle of Nebraska marks a rather abrupt moisture
gradient here in the CWA this morning. Dewpoints are in the mid
40's across northwest Colorado, where light rainshowers have
been observed much of the night. The moisture/front are situated
along a strong jet streak turning the bend on the West Coast
trough digging into the Great Basin this morning. Those strong
winds aloft will gradually work their way over the Four Corners
this morning and drive up wind speeds across the CWA this
afternoon ahead of the approaching frontal boundary. The
strongest winds will concentrate around the Four Corners today
where southwesterly winds around 20-25 mph with gusts to around
35-40 mph can be expected. Held off on a wind advisory for now,
due to the lack of widespread zone coverage down there. Forcing
along the front holds across northeast UT and northwest CO into
the afternoon hours. A few showers and thunderstorms are
expected to develop this afternoon as the jet begins to pull the
front through the region. Early activity will remain north of
the Colorado River Valley, then begin to fill in during the
early evening hours as the actual front swings in northwest to
southeast. The front clears northwest Colorado by midnight and
cooler, drier air quickly puts the brakes on showers up there.
However, down south, showers and convection along the front will
keep going into the overnight hours, likely not calming down
until the early morning hours. Showers will likely hang up on
the mountains through the night Monday into Tuesday, where
accumulating snow above 10000 feet is expected thanks to the
generous shot of cold air behind this front. Tuesday, we remain
under the upper level trough as it lags the front. Gradient
winds will remain blustery behind the front. Afternoon highs on
Tuesday are expected to be nearly 20 degrees cooler. Showers and
additional thunderstorms are expected across the region Tuesday
as we see a series of shortwaves work through the upper trough
during the day. Steep lapse rates will help out with some gusty
outflows and small hail.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 401 AM MDT Mon May 20 2024

Tuesday night will finally see the axis of the prolonged trough
slide east of the Divide with subsident, dry air quickly
settling in behind it. Any lingering showers will diminish and
denser cloud cover will begin to clear under the now northwest
flow aloft. This will mean a sharp drop in temperatures compared
to the last several nights with Tuesday night's lows trending
some 10 degrees cooler. In the wake of the cold front
subfreezing temperatures will be possible in portions of
southwest and northwest Colorado, while the central Colorado and
eastern Utah valleys will stay in the upper 30s to low 40s. No
freeze highlights are needed at this time since the current
forecast subfreezing temperatures correlates with our zones that
do not have vegetation susceptible to damage. A quiet day is on
tap for the Western Slope on Wednesday, though upper level flow
will shift to the west as the next trough digs into the Pacific
Northwest. Can't rule a few afternoon storms over the higher
terrain once daytime heating kicks in but, overall, it'll be dry
area-wide with temperatures beginning to rebound back to near
normal.

Models are beginning to come into better agreement regarding
the evolution of the Pacific storm as it pushes across the
Intermountain West Wednesday night before eventually tracking
through Montana and Wyoming on Thursday as it splits off from
the parent system. Flow will once again return to the southwest
across eastern Utah and western Colorado by Wednesday evening so
those overnight lows will quickly jump back to a few degrees
above normal. The base of the northern wave looks to straddle
the Wyoming / Colorado border on Thursday so expect isolated to
scattered showers and storms to develop across northeast Utah
and northwest Colorado that afternoon. Elsewhere will remain dry
but breezy as the gradient tightens with the trough.

The secondary wave looks to cross the forecast area sometime on
Friday but there are some discrepancies regarding how far south
it will drop. Depending on when this system pushes through we
could be looking at unsettled conditions going through the
weekend. But, not locking anything in at this moment as changes
can be expected under this persistent longwave troughing
pattern.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1202 AM MDT Mon May 20 2024

Winds will become gusty this afternoon and evening out ahead of
an approaching strong cold front. Gusts of 30 to 40 mph will be
common at most terminals. Showers and thunderstorms will also
continue to develop along the front in northeast Utah and
northwest Colorado before working south and east by this
evening. The strongest storms will be capable of producing very
strong winds and hail. Terminals will see periods of ILS
breakpoint conditions this afternoon and into the overnight
hours, especially mountain terminals, where rain and snow
showers will likely hang up along the Divide overnight into
Tuesday morning. More widespread showers are expected across
mountain and adjacent valley TAF sites through much of the day
Tuesday with MVFR ceilings and visibility possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, May 20, 11:43 AM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1243 PM MDT Mon May 20 2024

COZ003-006>014-017>023-UTZ022-025-027>029-211845-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Tavaputs Plateau-
Arches/Grand Flat-La Sal and Abajo Mountains-
Canyonlands/Natural Bridges-
1243 PM MDT Mon May 20 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah and southeast
Utah.

.DAY ONE...This afternoon and tonight.

Warm and windy conditions today ahead of a cold front will bring
wind gusts 30 to 40 mph across the region. Near critical fire
weather conditions this afternoon are expected around the Four
Corners, where fuels remain sub-critical. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows and small
hail are expected in storms today. Accumulating mountain
snows expected above 10000 feet tonight, as cold air behind the
front lowers freezing levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

COZ001-002-004-005-UTZ023-024-211845-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
1243 PM MDT Mon May 20 2024

This Hazardous Weather Outlook is for northwest Colorado and
northeast Utah.

.DAY ONE...This afternoon and tonight.

Slightly cooler and windy conditions today ahead of a cold front
will bring wind gusts 30 to 40 mph across the region. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows with the
potential to produce gusts in excess of 60 mph and small hail are
expected with some storms today. Accumulating mountain snows
expected above 10000 feet tonight, as cold air behind the front
lowers freezing levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, May 20, 11:24 AM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1224 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Non-Tstm Wnd Gst 1 W Douglas Pass        39.60N 108.82W
05/20/2024  M50 MPH          Garfield           CO   Mesonet

            Mesonet station CO098 139s034 Douglas Pass.

&&
Special weather statement, May 20, 11:36 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1236 PM MDT Mon May 20 2024

UTZ024-201900-
Eastern Uinta Basin UT-
1236 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UINTAH COUNTY
THROUGH 100 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Duchesne, Randlett, and Maeser.

This includes U.S. Highway 40 in Utah between mile markers 118 and
141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4018 10991 4030 10993 4046 10959 4020 10945
TIME...MOT...LOC 1836Z 259DEG 27KT 4028 10980

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, May 20, 11:57 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1257 PM MDT Mon May 20 2024

UTZ024-201930-
Eastern Uinta Basin UT-
1257 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UINTAH COUNTY
THROUGH 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vernal, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vernal, Naples, and Maeser.

This includes the following highways...
 U.S. Highway 40 in Utah between mile markers 133 and 161.
 U.S. Highway 191 in Utah between mile markers 353 and 357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4027 10962 4041 10971 4061 10939 4035 10917
TIME...MOT...LOC 1857Z 243DEG 30KT 4037 10957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
May 20, 12:00 PM MST to 9:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Wind gusts across the zone ranged from 45 mph to near 60 mph. The peak wind gust of 59 mph was recorded at the KCNY ASOS at the Canyonlands Airport, north of Moab. This was the only wind gust to be recorded above 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181614.